Indiana, 2005

Tornadoes and Damaging Winds in Indiana, July 26, 2005

July 26, 2005 · NWS IND · 24 events in 10 counties and zones

A large bow echo moved from west to east through the northern half of central Indiana on the evening of 26 July 2005. causing widespread wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A large bow echo moved from west to east through the northern half of central Indiana on the evening of 26 July 2005. It produced widespread 60-75 mph winds...causing widespread wind damage across the area. Four brief tornadoes also took place along the leading edge of the complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 26, 1:45 PM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 1:45 PM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST TUE JUL 26 2005

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU WEDNESDAY AFTERNOON.

AT 1830Z SCT TSRA WERE DEVELOPING ACROSS WRN FORECAST AREA /FA/ IN
UNSTABLE ATMOSPHERE. PREFRONTAL TROF NOTED ACROSS NRN IN WITH TSRA
DEVELOPING ALONG IT AS WELL. MAIN FRONT WAS ACROSS NRN IL WITH
PRECIP BEHIND IT.

MODELS IN DECENT AGREEMENT THIS RUN...WITH SOME SLIGHT TIMING
DIFFERENCES. WILL GENERALLY USE A BLEND...BUT LEAN TOWARD SLIGHTLY
SLOWER SOLUTION OF THE NAM.

TSRA WILL CONTINUE TO DEVELOP IN UNSTABLE AIR AND LAST INTO THE
EVENING. MOST OF PRECIP WILL BE BEHIND FRONT THIS EVENING AND
OVERNIGHT AS CAN BE SEEN CURRENTLY BEHIND THE FRONT. THUS WILL
CONTINUE CATEGORICAL POPS TONIGHT AND WORD AS OCCASIONAL. WILL
MENTION SEVERE DURING THE EVENING WITH DECENT DEEP LAYER SHEAR AND
UNSTABLE ATMOSPHERE. POST FRONTAL PRECIP SHOULD BE MORE TAME. COOLER
AIR WILL WORK IN BEHIND FRONT AND WITH THE PRECIP DROP TEMPS TO NEAR
GUIDANCE NUMBERS IN THE MID 60S MOST AREAS.

PRECIP WILL SLOWLY EXIT THE FA TO THE SE DURING THE DAY ON WED UNTIL
UPPER TROF EXITS FA IN THE AFTN. WILL GO CHC POPS AND DIMINISH FROM
NW TO SE DURING THE DAY. WITH CLOUDS HANGING ON FOR AT LEAST THE
MORNING IN THE NORTH AND MUCH OF THE DAY IN THE SOUTH...HIGH TEMPS
WILL ONLY REACH MID TO UPPER 70S ENTIRE FA. THIS IS IN BETWEEN
COOLER MET AND WARMER MAV NUMBERS.

DRY WEATHER THEN EXPECTED FOR THE REMAINDER OF FORECAST AS NEXT COLD
FRONT SHOULD WASH OUT BEFORE IT REACHES US ON FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 26, 5:40 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST TUE JUL 26 2005

INZ021-028>031-035>049-051>057-060>065-067>072-271100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
540 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY IS EXPECTED OVER CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT. AT THIS POINT...THE HIGHEST THREAT FOR SEVERE
WEATHER WILL BE FROM THE MID AFTERNOON HOURS UNTIL ABOUT MIDNIGHT
TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM
ACTIVITY WHICH MAY LEAD TO LOCALIZED FLOODING.

IN ADDITION...THE COMBINATION OF HIGH HUMIDITY AND TEMPERATURES IN
THE LOWER TO MIDDLE 90S WILL RESULT IN HEAT INDEX VALUES OF 100 TO
105 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON
HOURS...MAINLY SOUTHEAST OF A TERRE HAUTE TO TIPTON LINE. AT THIS
POINT...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

In the hours before

Special weather statement, Jul 26, 2:05 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST TUE JUL 26 2005

INZ021-028>031-270500-
CARROLL-CLINTON-HOWARD-TIPPECANOE-WARREN-
205 PM EST TUE JUL 26 2005

...MAINTENANCE IS SCHEDULED FOR NOAA WEATHER RADIO WXK 74...

EXTENDED MAINTENANCE FOR WXK 74 AT YEOMAN INDIANA IS SET TO BEGIN
ON WEDNESDAY JULY 27 2005. AS A RESULT WXK 74 WILL NOT BROADCAST ANY
INFORMATION ON THIS FREQUENCY FROM WEDNESDAY UNTIL FRIDAY...JULY
29TH.

THE TRANSMITTER WILL BE MOVED TO A NEW BUILDING AND A NEW BACK UP
GENERATOR WILL BE INSTALLED.

The radar

The Indianapolis radar (KIND), 117 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 26, 7:32 PM EST
Where
Warren County, Pine Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.450, -87.250

Thunderstorm Wind, Fountain

When
July 26, 7:41 PM EST
Where
Fountain County, Attica
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -87.250

Trees and large limbs were blown down.

Thunderstorm Wind, Tippecanoe

When
July 26, 7:49 PM EST
Where
Tippecanoe County, Lafayette
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.417, -86.867

Thunderstorm Wind, Tippecanoe

When
July 26, 7:54 PM EST
Where
Tippecanoe County, Laf Purdue Unv
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.417, -86.933

Thunderstorm Wind, Tippecanoe

When
July 26, 7:57 PM EST
Where
Tippecanoe County, Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.417, -86.867

Power lines were downed.

Tornado, Tippecanoe

When
July 26, 8:00 PM EST
Where
Tippecanoe County, Dayton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.383, -86.767

An F0 tornado touched down briefly just east of the intersection of Interstate 65 and State Road 38 in Dayton. Most of the damage was confined to trees, although a construction trailer was flipped and a shed on a trailer was pushed across the road. Other damage to homes was confined to occasional broken windows.

Thunderstorm Wind, Fountain

When
July 26, 8:10 PM EST
Where
Fountain County, Wallace
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -86.717

Trees were blown down.

Thunderstorm Wind, Tippecanoe

When
July 26, 8:11 PM EST
Where
Tippecanoe County, 5 mi SE of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.367, -86.800

A 25-foot-tall tree 5 feet in diameter was downed.

Thunderstorm Wind, Clinton

When
July 26, 8:18 PM EST
Where
Clinton County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -86.433

At least two businesses and dozens of homes sustained some damage due to microburst winds.

Thunderstorm Wind, Clinton

When
July 26, 8:20 PM EST
Where
Clinton County, Cambria
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -86.550

A barn was destroyed.

Thunderstorm Wind, Tippecanoe

When
July 26, 8:22 PM EST
Where
Tippecanoe County, 1 mi S of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.400, -86.867

Power lines and trees were downed.

Tornado, Howard

When
July 26, 8:30 PM EST to 8:31 PM EST
Where
Howard County, 4 mi WSW of Kokomo
Rating
F0
Path length
0.1 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
40.467, -86.200

An F0 tornado touched down briefly in the Champagne Shores Subdivision. Numerous trees were broken or sheared off.

Tornado, Clinton

When
July 26, 8:30 PM EST to 8:31 PM EST
Where
Clinton County, Frankfort
Rating
F1
Path length
0.2 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.283, -86.517

An F1 tornado touched down briefly on the northeast side of Frankfort, destroying a garage and causing damage to other structures.

Thunderstorm Wind, Tipton

When
July 26, 8:30 PM EST to 10:30 PM EST
Where
Tipton County, 6 mi N of Tipton
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.367, -86.050

Trees were blown down.

Thunderstorm Wind, Howard

When
July 26, 8:35 PM EST
Where
Howard County, 1 mi SE of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.467, -86.117

Large tree limbs were broken.

Thunderstorm Wind, Howard

When
July 26, 8:35 PM EST
Where
Howard County, 1 mi W of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.483, -86.150

A telephone pole was blown over.

Thunderstorm Wind, Howard

When
July 26, 8:35 PM EST
Where
Howard County, Russiaville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.417, -86.267

A large tree was downed.

Thunderstorm Wind, Howard

When
July 26, 8:35 PM EST
Where
Howard County, 4 mi SW of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.450, -86.183

A tree was broken.

Tornado, Clinton

When
July 26, 8:40 PM EST
Where
Clinton County, Michigantown
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$175,000
Reported by
NWS STORM SURVEY
Coordinates
40.333, -86.383

An F0 tornado touched down briefly in Michigantown. One mobile home was destroyed and four others were moved.

Thunderstorm Wind, Carroll

When
July 26, 8:41 PM EST
Where
Carroll County, Burlington
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.483, -86.400

Large trees were downed, and damage was done to a building at the park. A house lost the canopy over the porch. No damage estimates were available.

Thunderstorm Wind, Howard

When
July 26, 8:46 PM EST
Where
Howard County, Greentown
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.483, -85.967

Thunderstorm Wind, Delaware

When
July 26, 9:28 PM EST
Where
Delaware County, 5 mi NW of Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -85.467

A semi was blown over on Interstate 69.

Thunderstorm Wind, Hendricks

When
July 26, 10:30 PM EST
Where
Hendricks County, Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.683, -86.533

Several large limbs were broken. A road was blocked by the debris.

Thunderstorm Wind, Morgan

When
July 26, 10:40 PM EST
Where
Morgan County, Mooresville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.367

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyThe tornado archive for Indiana, 2005Warnings in Indiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465114, 5465115, 5465116, 5465117, 5465118, 5465113, 5465119, 5465120, 5465121, 5465122, 5465123, 5465010, 5465111, 5465124, 5465125, 5465126, 5465127, 5465128, 5465112, 5465129, 5465130, 5465131, 5465180, 5465181.